Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 27, NWS Flagstaff, AZ

September 9, 2011Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 9, 2011, 1:36 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2011, 1:36 PM MST (20:36 UTC)
Expired
Sep 9, 2011, 2:15 PM MST
In force
39 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 49 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 1:41 PM MSTHAIL 13 S Munds Park, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS55 KFGZ 092036
SVRFGZ
AZC005-025-092115-
/O.NEW.KFGZ.SV.W.0027.110909T2036Z-110909T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  EXTREME EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 215 PM MST

* AT 128 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MUNDS PARK...OR 8 MILES NORTHEAST OF SEDONA...AND MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 310 TO 320 ON I-17 ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3493 11135 3469 11162 3491 11177 3505 11168
TIME...MOT...LOC 2036Z 305DEG 19KT 3492 11164

$$

KD
2 follow-up statements
463 
WWUS55 KFGZ 092053
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
153 PM MST FRI SEP 9 2011

AZC005-025-092115-
/O.CON.KFGZ.SV.W.0027.000000T0000Z-110909T2115Z/
YAVAPAI AZ-COCONINO AZ-
153 PM MST FRI SEP 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR SOUTH CENTRAL COCONINO AND EXTREME EAST CENTRAL YAVAPAI
COUNTIES...

AT 143 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILEPOST 320 ON I-17...OR 11 MILES EAST OF SEDONA...
MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

HAIL UP TO THE SIZE OF DIMES HAS BEEN REPORTED NEAR MUNDS PARK WITH 
THIS STORM...WITH LARGER HAIL LIKELY OCCURRING NEARBY. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 3493 11135 3469 11162 3491 11177 3505 11168
TIME...MOT...LOC 2052Z 305DEG 19KT 3487 11156

$$

KD
776 
WWUS55 KFGZ 092114
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST FRI SEP 9 2011

AZC005-025-092123-
/O.EXP.KFGZ.SV.W.0027.000000T0000Z-110909T2115Z/
YAVAPAI AZ-COCONINO AZ-
214 PM MST FRI SEP 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCONINO AND
EXTREME EAST CENTRAL YAVAPAI COUNTIES WILL EXPIRE AT 215 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
HOWEVER...THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN. 
REDEVELOPMENT OF SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE AREA 
BETWEEN HAPPY JACK AND CLINTS WELL ALONG LAKE MARY ROAD DURING THE 
NEXT HALF HOUR.

LAT...LON 3493 11135 3469 11162 3491 11177 3505 11168
TIME...MOT...LOC 2113Z 305DEG 19KT 3481 11145

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 10:15 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 9, 10:15 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST FRI SEP 9 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO NORTHERN ARIZONA WILL
BRING SCATTERED TO NUMEROUS THUNDERSTORMS AND COOLER DAYTIME
TEMPERATURES THROUGH SATURDAY. THE LOW WILL SET UP OVER SOUTHERN
CALIFORNIA SUNDAY INTO THE EARLY PART OF NEXT WEEK...WITH THE CHANCE
OF THUNDERSTORMS CONTINUING OVER NORTHERN ARIZONA EACH DAY.

&&

.DISCUSSION...WET PERIOD IN-STORE FOR TODAY AND OVERNIGHT AS
MOISTURE AND INSTABILITY MOVES NORTHWARD INTO NORTHERN AZ. SOUNDINGS
THIS AFTERNOON ARE DECENTLY UNSTABLE. MAIN CONCERN WILL BE
THUNDERSTORMS PRODUCING HEAVY RAINFALL...AND SOME AREAS MAY SEE
BANDED THUNDERSTORMS...AND THESE AREAS MAY SEE LOCALIZED FLOODING IF
BANDING OCCURS.

CHC'S FOR PRECIP. HAVE BEEN INCREASED ESPECIALLY ALONG THE RIM AND
SOUTH THIS AFTERNOON AND OVERNIGHT. LOCALIZED HEAVY RAIN WAS
MENTIONED IN THE ZONES...AND MODERATE STORMS WERE INTRODUCED INTO
THE WEATHER GRIDS FOR THIS AFTERNOON AND OVERNIGHT. HAZARDOUS
WEATHER OUTLOOK (HWO) WAS UPDATED TO ELEVATE THE LOCALIZED HEAVY
RAIN THREAT.

&&
.PREVIOUS DISCUSSION /335 AM MST/...
WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS AN UPPER LEVEL
SHORTWAVE SHEARING OUT ALONG THE AZ / UT BORDER. 88D IS ACTIVE AS
WELL...WITH 4 LARGE AREAS OF SHOWERS WITH ISOLATED TSTORMS ONGOING.
WE ARE EXPECTING ANOTHER ACTIVE THUNDERSTORM DAY TODAY AS MID AND
UPPER LEVEL TEMPS HAVE COOLED AND LITTLE CHANGE IN MOISTURE PROFILES
IS EXPECTED TODAY.

TONIGHT THROUGH SUNDAY...PROGS STILL SHOW A LOW PRESSURE SYSTEM
TO DEVELOP AND THE SIT OVER SOUTHERN CALIFORNIA. THE RESULT IS A
SHIFT TO A MORE SOUTHERLY FLOW...BRINGING IN ADDITIONAL MOISTURE IN
FROM THE SOUTH. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED...OCCURRING BOTH DAY AND NIGHT DUE TO INCREASING SHEAR AND
COOLING TEMPS ALOFT. SOME STRONGER STORMS ARE POSSIBLE WITH THE MAIN
THREATS BEING LOCAL LARGE HAIL...FLASH FLOODING AND CLOUD TO
GROUND LIGHTNING. SUNDAY SHOULD FEATURE THE STRONGEST STORMS AS
PROGS SHOW THE COOLEST TEMPS ALOFT...A COUPLE OF 60 KT JET MAXES
OVERHEAD AND SOME SYNOPTIC SCALE LIFT FROM A SHORTWAVE MOVING
THROUGH FAR NWRN AZ.

MONDAY THROUGH THE MIDDLE OF NEXT WEEK...THE LOW PRESSURE SYSTEM IS
FORECAST TO MOVE SLOWLY FROM SOUTHERN CALIFORNIA INTO NORTHERN
ARIZONA. ALTHOUGH SOMEWHAT DRIER AIR IS FORECAST...MOISTURE SHOULD
STILL BE SUFFICIENT FOR SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS...ESPECIALLY WITH THE COLDER AIR ALOFT ADDING TO
INSTABILITY.

&&

.AVIATION...FOR THE 18Z PACKAGE...A LOW PRESSURE SYSTEM WILL BRING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION.
SHOWER AND STORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT
PERIOD. STRONGER STORMS MAY CONTAIN MVFR OR IFR CONDITIONS ALONG
WITH ERRATIC AND GUSTY WINDS...AND HAIL. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................TC/DL
AVIATION................BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 9, 10:01 AM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST FRI SEP 9 2011

AZZ004>018-037>040-100730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1001 AM MST FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
NORTHLAND TODAY. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND HAIL.
THERE IS THE POTENTIAL TODAY FOR LOCALIZED FLOODING...ESPECIALLY
IF SEVERAL STORMS TRACK OVER THE SAME AREA IN A SHORT PERIOD OF
TIME. THUNDERSTORMS ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT
WITH A FEW STORM CAPABLE OF PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA SATURDAY THROUGH SUNDAY AS LOW PRESSURE AFFECTS THE
REGION. SOME OF THE STORMS MAY BECOME STRONG FRIDAY AND
SATURDAY...WITH HAIL... STRONG WIND GUSTS...AND LOCALLY HEAVY
RAINFALL. STORMS ARE EXPECTED TO CONTINUE SATURDAY NIGHT.
A CHANCE OF STORMS WILL CONTINUE THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 9, 12:14 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1214 PM MST FRI SEP 9 2011

AZZ004-006-092000-
COCONINO AZ-
1214 PM MST FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
THUNDERSTORM 12 MILES NORTHWEST OF NORTH RIM ENTRANCE
STATION...MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING HEAVY RAIN AND HAIL. RADAR RAINFALL ESTIMATES OF 0.50 TO
1.0 INCHES OF RAIN IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   NORTH RIM ENTRANCE STATION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME UNIMPROVED
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.

&&

LAT...LON 3634 11205 3623 11235 3649 11251 3661 11230
TIME...MOT...LOC 1910Z 331DEG 12KT 3642 11229

TC
Special weather statement, Sep 9, 1:25 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
125 PM MST FRI SEP 9 2011

AZZ015-037-038-092045-
YAVAPAI AZ-COCONINO AZ-
125 PM MST FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 145 PM MST

AT 118 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NORTH OF SEDONA...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   MUNDS PARK...
   ROUTE 89A BETWEEN MILE POSTS 375 AND 390...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3496 11149 3479 11175 3497 11198 3509 11166
TIME...MOT...LOC 2024Z 311DEG 18KT 3495 11168

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:14 PM MSTSpecial Weather StatementFGZ46 min
Sep 9, 1:25 PM MSTSpecial Weather StatementFGZ20 min
Sep 9, 2:19 PM MSTSevere Thunderstorm WarningFGZCoconino41 min
Sep 9, 3:27 PM MSTSpecial Weather StatementFGZ48 min
Sep 9, 4:08 PM MSTSpecial Weather StatementFGZ52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.